Hail, Sterling
- When
- May 31, 7:30 PM CST
- Where
- Sterling County, 17 mi N of Sterling City
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 31.367, -100.317
A severe weather episode broke out across much of west central Texas on the evening of the 31st when a strong upper level disturbance over New Mexico moved out across the south plains of Texas. Although numerous severe thunderstorms occurred, there were two long lasting supercell thunderstorms that moved across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A severe weather episode broke out across much of west central Texas on the evening of the 31st when a strong upper level disturbance over New Mexico moved out across the south plains of Texas. Although numerous severe thunderstorms occurred, there were two long lasting supercell thunderstorms that moved across portions of West Central Texas. One storm developed over Mitchell County. The storm then split and the south moving storm moved across northeast Sterling County, western Coke County, eastern Tom Green County and into Menard County. This storm produced several tornadoes along its path along with numerous hail reports greater that golf ball size throughout its lifetime. Another supercell developed over Knox County then moved south across Haskell, Jones and Taylor counties before dissipating in central Taylor County. Although no tornadoes were reported with this storm, a few funnel clouds were spotted just to the north of Abilene and near Dyess Airforce Base. This storm also produced very large hail greater than golf balls along its entire path. A bow echo also moved across Haskell and Throckmorton Counties producing 60 to 70 mph winds. Also of note, the town of Robert Lee was struck three times by severe thunderstorms. The last severe thunderstorm produced softball size hail and winds to 87 mph. This severe weather episode also carried over into the first of June across the Northwest Hill Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 2:35 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 335 PM CDT TUE MAY 31 2005 .SHORT TERM... WEST CENTRAL TEXAS IN SEVERE WEATHER OUTLOOK DAY 1 WITH MODERATE RISK OF SEVERE STORMS TODAY. WILL NEED SPOTTER ACTIVATION THIS AFTERNOON OR EVENING. BECOMING UNSTABLE THIS AFTERNOON WITH CAPES CLOSE TO 3000 J/KG. STORMS HAVE DEVELOPED OVER THE TX PANHANDLE AND NORTHEAST NEW MEXICO WITH SURFACE HEATING AND STRONG SHORTWAVE MOVES OVER. FIRST...MAY SEE SOME EARLY SEVERE STORMS TO DEVELOP LATE THIS AFTERNOON IN UNSTABLE AIR...PERHAPS ALONG TSTM OUTFLOW BOUNDARY IN CONCHO VALLEY AND NORTHERN PERMIAN BASIN. SECOND...EXPECT MCS (A COMPLEX OF STORMS) CURRENTLY DEVELOPING IN TX PANHANDLE...TO MOVE SOUTHEAST...AS A SQUALL LINE LATER THIS EVENING...WITH NORTHWEST FLOW ALOFT...AND SOUTHEAST WINDS FEEDING THE MCS IN THE LOW LEVELS. MIDLAND RADAR LOOP INDICATED A POSSIBLE LOW PRESSURE REGION DEVELOPING SOUTH OF MIDLAND...ENHANCING LOW LEVEL CONVERGENCE TO THEIR NORTH. SPC HAS SENT OUT MESOSCALE DISCUSSION 1089...WITH ADDITIONAL DETAILS. WILL HAVE SEVERE MENTION IN ZONES TONIGHT. LOCALLY HEAVY RAIN ALSO POSSIBLE IN MCS TONIGHT. ON THE LINE BETWEEN ISSUANCE/NON ISSUANCE OF FLASH FLOOD WATCH. AREAS SOUTH OF A BIG LAKE...SAN ANGELO...BROWNWOOD LINE HAD 1 TO 3 INCHES OF RAINFALL LAST WEEK (LOCALLY SOME AREAS 5-6)...AND ARE STILL MOIST. BIG COUNTRY HAD MUCH LESS. GIVEN THE SPEED OF MCS OVERNIGHT... PERHAPS IN THE 30 MPH RANGE AND THUS LIMITED TIME OF RAINFALL DURATION...WILL HOLD OFF ON FLASH FLOOD WATCH...HOWEVER WILL MENTION LOCALLY HEAVY RAINFALL IN ZONES. LOOKING FOR A LOT OF AREAS TO SEE .25 TO .50 WITH ISOLATED 1 TO 2 INCHES. .LONG TERM... MAY SEE A FEW THUNDERSTORMS LINGERING OVER EASTERN SECTION MID MORNING TOMORROW. ATMOSPHERE REMAINS MOIST AND SOMEWHAT UNSTABLE INTO NEXT WEEK WITH DRYLINE REMAINING WEST OF THE REGION. BEST CHANCE OF STORMS LATE THURSDAY NIGHT INTO FRIDAY AS SHORTWAVE FROM SOUTHWEST MOVES THROUGH. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 62 82 67 89 / 80 20 20 20 SAN ANGELO 65 85 68 92 / 70 20 20 20 JUNCTION 67 88 68 91 / 70 30 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 04
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1126 AM CDT TUE MAY 31 2005 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-011626- BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION- JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA- SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN- 1126 AM CDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE...TODAY ...WEST CENTRAL TEXAS UPGRADED TO MODERATE RISK THIS AFTERNOON AND TONIGHT... A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. AS TEMPERATURES CLIMB WELL INTO THE 80S THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SEVERAL LEFT OVER OUTFLOW BOUNDARIES FROM THIS MORNINGS STORMS. ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL OF QUICKLY REACHING SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THERE IS SUFFICIENT WIND SHEAR THROUGH THE ATMOSPHERE TO ALLOW FOR THE DEVELOPMENT OF A FEW ISOLATED TORNADOES...ESPECIALLY WITH THOSE STORMS THAT CAN TRACK ALONG ONE OF THE OUTFLOW BOUNDARIES FOR AN EXTENDED LENGTH OF TIME. OTHER SEVERE STORMS WILL LIKELY DEVELOP WELL TO THE NORTHWEST NEAR THE TEXAS NEW MEXICO BORDER LATE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE QUICKLY SOUTHEAST...REACHING WEST CENTRAL TEXAS TOWARDS MIDNIGHT. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE LIKELY WITH THIS COMPLEX OF STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY. ALTHOUGH THE COMPLEX OF STORMS EXPECTED TONIGHT WILL STABILIZES THE AIR MASS SOMEWHAT...THE INSTABILITY SHOULD INCREASE AGAIN BY WEDNESDAY AFTERNOON. A FEW SEVERE STORMS MAY REDEVELOP DURING THE LATE AFTERNOON...FOCUSING AGAIN ALONG ANY OUTFLOW BOUNDARIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 740 PM CDT TUE MAY 31 2005 TXZ064-065-010130- COKE TX-STERLING TX- 740 PM CDT TUE MAY 31 2005 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR NORTHERN STERLING AND NORTHWEST COKE COUNTIES... AT 737 PM CDT...A SEVERE THUNDERSTORM WAS DEVELOPING BY NATIONAL WEATHER SERVICE DOPPLER RADAR 27 MILES WEST OF SILVER...OR ABOUT 21 MILES EAST OF BIG SPRING...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... SILVER AT 830 PM CDT... THIS THUNDERSTORM WILL CONTINUE TO STRENGTHEN AND MOVE SOUTHEAST OVER THE NEXT HOUR. PERSONS IN NORTHERN STERLING AND NORTHWESTERN COKE COUNTY SHOULD CONTINUE TO MONITOR FOR WARNINGS OVER THE NEXT HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 746 PM CDT TUE MAY 31 2005 TXZ049-054-098-099-113-114-127-128-010201- CALLAHAN TX-FISHER TX-HASKELL TX-JONES TX-NOLAN TX-SHACKELFORD TX- TAYLOR TX-THROCKMORTON TX- 746 PM CDT TUE MAY 31 2005 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM FOR HASKELL AND NORTHERN JONES COUNTIES... AT 750 PM A SEVERE THUNDERSTORM WAS LOCATED OVER STONEWALL COUNTY JUST WEST OF ASPERMONT...MOVING EAST AT 20 MPH. THIS STORM WILL CONTINUE TO MOVE EASTWARD INTO HASKELL COUNTY BETWEEN 830 PM AND 900 PM. THE STORM MAY GRADUALLY TURN TOWARD THE SOUTHEAST AND MOVE TOWARD STAMFORD. IN ADDITION...A COMPLEX OF STRONG TO SEVERE STORMS WILL MOVE SOUTHEAST INTO HASKELL AND NORTHWESTERN JONES COUNTIES AFTER 900 PM. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 812 PM CDT TUE MAY 31 2005 TXZ049-054-010200- FISHER TX-NOLAN TX- 812 PM CDT TUE MAY 31 2005 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT FOR FISHER AND NOLAN COUNTIES... AT 808 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 13 MILES WEST OF CHAMPION...OR ABOUT OVER COLORADO CITY...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... WASTELLA...CHAMPION AT 825 PM CDT... ROSCOE AT 835 PM CDT... SWEETWATER AT 850 PM CDT... PERSONS IN NOLAN AND FISHER COUNTIES SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE WARNINGS.
The San Angelo radar (KSJT), 17 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
35 hail, 8 thunderstorm wind, 6 tornado, 1 flash flood. Local standard time, as filed.
Tornado was seen from Coke County looking west with no damage noted.
An off duty NWS employee was able to capture this tornado on video using a zoom lens.
Hail covered the ground.
The hail busted out car windows just to the west of Anson.
The hail damaged vehicles.
The hail damaged roofs on homes and shredded wheat crops.
A mobile home was totaled when it was ripped by thunderstorm winds.
A supercell thunderstorm that started just to the north of Sterling County around 830 PM CDT moved to the southeast and was beginning to enter the northern portions of San Angelo.
Hail from a supercell thunderstorm fell on the community of Tye for several minutes.
The third severe thunderstorm to affect Robert Lee this day dropped quarter size hail.
Large hail up to baseball size cut a swath from the northeast sections of San Angelo to the east side of San Angelo. This hail was from the main supercell that barely missed the downtown area of San Angelo.
This is a continuation of the large hail swath from the super cell thunderstorm moving just to the east of San Angelo. These reports were from just north of the Goodfellow Airforce Base.
The large hail at Tye maxed out in size at this time. Damage consisted mostly of dents on cars.
This a continuation of hail from the supercell thunderstorm just to the west of Abilene. The storm is had weakened at this time.
As the supercell thunderstorm started to move just to the east of San Angelo, it became better organized and was able to produce a tornado just off of loop 306 southeast of San Angelo. Two mobile homes were damaged, and two grain elevators received substantial damage.
Just after the first tornado dissipated another tornado developed developed just to the south southeast of where the first tornado dissipated. Some damage was noted to homes, telephone poles and signs.
The hail shaft with the supercell thunderstorm was producing damaging hail near the Wall community.
Hail greater than golfball size and as large as Grapefruit fell on a ranch house for over an hour. Two different severe thunderstorm cores moved over the same location and caused the continuous hail. The ranch house received significant damage.
Significant street flooding was reported in Abilene.
The supercell thunderstorm re-organized well to the southeast of San Angelo over ranchland in southern Tom Green County. After a probing investigation by Weather Service employees, a rancher reported another tornado track. Damage was limited to mostly vegetation.
Another severe thunderstorm developed over the southern portion of San Angelo in the wake of the super cell that moved through the area. This thunderstorm produced hail at the Weather Service Office for several minutes causing minor damage to vehicles.
The final severe thunderstorm for the evening developed just to the north of Robert Lee. This thunderstorm maxed out right over Robert Lee producing soft ball size hail and winds to 87 mph. This produced significant damage to vehicles and some houses.
A wind gust also occurred in conjunction with the soft ball size hail.
The supercell thunderstorm had now moved into northwestern Menard County. The storm produced its final known tornado just northeast of Fort McKavett at the Sol Mayer Boy Scout Camp. The tornado destroyed one out building and damaged the roofs on a couple of other buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450235, 5450236, 5448958, 5450237, 5450238, 5450239, 5450240, 5450241, 5450242, 5450243, 5450244, 5450245, 5450246, 5450247, 5450248, 5450249, 5450250, 5450251, 5450252, 5450253, 5450254, 5450255, 5450256, 5450257, 5448853, 5448854, 5448855, 5448856, 5448857, 5448858, 5448859, 5448860, 5448866, 5448861, 5448862, 5448863, 5448865, 5448864, 5448867, 5448868, and more.